Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Prednisone for C5-C6 herniated disc not working - need advise

JMB2JJMB2 Posts: 5
edited 12/28/2014 - 7:38 PM in Neck Pain: Cervical
So I possibly herniated my C5-C6 disc back around Thanksgiving weekend. I had an MRI in October (pre-herniation) that showed bulging, and osteophyte. After Thanksgiving, I sneezed. Felt immediate intense pain in my neck and between shoulder blades and numbness and tingling into both arms. After a few days went to family doctor. He prescribed Prednisone taper, and muscle relaxer. Waited about a month, trying to see if physical therapy would help or if just rest would calm things down. It did get better after 2 weeks, but still had lingering pain and arm numbness, weakness, sharp pains, tingles. Decided to try steroid, hoping it would knock out the rest of the pain. Started 3 days ago, with 60 mg Prednisone for 3 days, then taper for 13 days. I actually feel worse on the Prednisone than I did on Mobic. I can't take the muscle relaxer because I have SIJD problems, and that will really mess up my lower back. But the pain is even worse now that I started the Prednisone, than when I was just on Mobic. The pain is almost back to the levels when I first herniated it. I did cough a bit today, and it seems to have kicked the pain back up. Any advise? Why is the Prednisone not working on my neck? It's been 3 days, does it need more time? I start tapering tomorrow to 40 mg. Is that going to make it worse? I'm really, really worried that I made the wrong decision, and this course of steroids is just going to make things worse.


  • LizLiz Posts: 7,832

    Liz, Spine-health Moderator

    Spinal stenosis since 1995
    Lumber decompression surgery S1 L5-L3[1996]
    Cervical stenosis, so far avoided surgery
  • SuzeSSuze Posts: 12
    edited 12/28/2014 - 8:22 PM
    First off, I'm sorry you are in pain.

    I have cervical herniation as well. My understanding of Prefnidone: my neurologist suggested I try Prednisone and he explained that it might serve as pain management as well as a diagnostic purpose. He told me theanti-inflammatory potential of prednisone, if it relieved my pain, could indicate that the pain was due to inflammation instead of herniation. Like you, I had no relief. This was while I was waiting for insurance approval of the MRI that showed two herniations. (Please don't take my anecdote as advice.)
    Are you planning another MRI? Take good care.
    Current dx:
    herniated c-2/3, c6-7
    bulging c-4/5
    2014 Dec
  • contact your doctor..........however, do NOT just stop taking the prednisone. It MUST be tapered down in dosage.
  • Sandi: I did call my family doctor this morning. Today is Day 4 of 13. He offered nothing else to help with the pain. Just to run out the course of steroids. Hoping it helps, at some point.
  • Suze: I do have a pain mgmt. appointment in mid-January. I'm going to ask for an MRI and EMG then.

  • I'm grateful to Sandi for mentioning the importance of not abruptly stopping the steroids. I stuck it through for the whole course. Some people feel relief immediately, others further down the course, and I've known a few who got relief a few days after completing the course.

    I'm glad to hear you have those tests scheduled. Please do keep us posted.
    Current dx:
    herniated c-2/3, c6-7
    bulging c-4/5
    2014 Dec
  • Thanks Suze and Sandi for the reminder to keep on the steroids. I think I have 9 days left of this. I feel aweful. So much more pain than when I was just taking Mobic. I don't think I'll be doing steroids again unless its a life or death situation. It is good to hear how different people respond, like you said, pain clearing up after or towards the end of the course. Maybe I'll be one of those. I'll keep ya posted. Thanks again for your advise and wisdom.
  • In a way it is futile for them to keep u on that regiment. I finally had mri in 2011 and surprise...herniated C4/5 and 5/6. I ended up getting 2 spinal injections 2 months apart and 12 weeks of PT and it has lasted well....until now. I have C 3/4 now in bad shape and am staring at a triple fusion possibly if I can't get the pain under control...mainly stiffNess in my neck and back of head causing severe headaches.
    Best steroid I was given was Medrol pack. 7 day regiment...and a miracle drug for me...if only for a week. But I was thankful for that...it bought me a bit of time before my scheduled injections. Good luck...there is hope.
  • I had taken prednisone a few times over the years and it did nothing to relieve the pain. But they have to go through the steps I guess to eliminate the possible less invasive options. I'm just glad that I don't have to do the injections ever again
    Tracie C
  • The injections never bothered me that bad other than just being inconvenient to schedule.
  • A few years ago I had to have cortisteroid injection in my right ankle. The pain and swelling got worse. I also felt light headed afterwards. A couple years later I had to have injections in the fingers of my right hand. The first one I got hot and light headed and flushed. The second one in my hand I got cold and felt faint and was very pale. I had yo lay down for awhile before I got to leave. The pain was horrid. A couple hours later I had red streaks from the injection site and a cyst formed. I went in and they took one look and it shocked the doctor. They had to cut the infection out and I had six weeks of antibiotics before they could do the surgery they needed to do. I was told by the doctor that I should not have the steroids injections again. I had a hard time getting it permanently in my records for some reason. There is no way in hell that they are getting anywhere near my spine with a steroids injections
    Tracie C
  • Tsik SeeTTsik See Posts: 2
    edited 01/19/2015 - 6:09 AM
    Nobody had a clue what was going on with me. No pain, but complete weakness on left side and numbness of my feet. The first Prednisone (3/14 8 days) worked great and lasted 3 months. Then it was like driving off a cliff, things got bad quickly and much worse. MRI's showed I needed C5 & C6 ACDF and I was also diagnosed with CIDP. 10/14 Prednisone for 10 days. Effective immediantly, but far more limited then the first and lasted only a few weeks. I am now on IVIG. I just had surgery on Friday and I feel GREAT!!!

    From what little I know, Prednisone corrects inflammation, and if that's causing your pain then you will feel relief. I was examing steroid injections to really up things a notch (and to avoid surgery). I couldn't avoid the surgery any longer, this past Christmas was hell for me. Walking became very difficult. So out of fustration I decided on the surgery and get/got it over with.

  • itsautonomicitsautonomic LouisianaPosts: 1,804
    Tsik See, how is the IVIG working for your CIDP ? I get results on the 28th for some testing and this was one of the conerns. Do they know what casued the CIDP, could the neck factor into the progression of it?
    Do your due dilegence, trust you know your body and question everything if it does not fit. Advocate for yourself and you will be suprised what will be revealed trusting your body and instinct.
Sign In or Register to comment.